Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 9, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2021, 5:14 PM EDT for Orangeburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 5:14 PM EDT (21:14 UTC)
Expired
Jul 9, 2021, 5:45 PM EDT
In force
31 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS82 KCAE 092114
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Fri Jul 9 2021
 
SCZ037-038-136-137-092145-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
514 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...Southeastern Orangeburg...southeastern Calhoun and
southwestern Clarendon Counties Until 545 PM EDT....

At 513 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Santee State Park to 6 miles south of Elloree to near Branchville,
moving southeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Holly Hill, Branchville, Summerton, Bowman, Elloree, Santee State
Park, Santee Cooper Regional Airport, Santee, Eutawville, Vance,
Poplar Creek Landing, St. Paul, Stumphole Landing, Rocks Pond
Campground and Marina, Yonder Field, Eautaw Springs, Indian Bluff
Recreation Park, Davis Station, Blounts Landing and Mill Creek Marina
and Campground.

This includes the following highways...
 Interstate 26 between mile markers 156 and 169.
 Interstate 95 between mile markers 85 and 111.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8051 3320 8075 3328 8089 3367 8049
      3355 8007
TIME...MOT...LOC 2113Z 297DEG 30KT 3365 8049 3344 8060 3325 8090 

$$

gpl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:24 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 2:24 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Unsettled weather will continue through next week as a weak
convergence boundary will remain across the region producing
chances of showers and thunderstorms each day. Temperatures
will remain near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection continues across portions of the Upstate and north GA
as a shortwave descends into the southeastern US. With favorable
destabilization today across the area, expect showers and storms
to continue to shift into our area this afternoon into evening
with CSRA the most favorable with over 2000 J/kg of mlCAPE and
upper level divergence a bit more favorable. With some dry air
intruding aloft, some damaging wind gusts will be possible with
the strongest storms, but with marginal mid-level lapse rates,
severe weather is not expected to be widespread. Still
widespread PWAT values near 2 inches so any storms will also
produce locally heavy rain but due to their progressive nature,
any flooding will be unlikely. Highs today near average in the
low to mid-90s. Convection will move towards the coast later
this evening with any storms wrapping up over our area shortly
after sunset. Lows tonight in the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak surface troughing and remains of a frontal boundary will be
draped across the southern Midlands and CSRA on Saturday and
continue acting as a focusing mechanism. Pwat values on Saturday
will be between 1.6 and 1.7 inches and with moderate instability
expect showers and thunderstorms to develop from the early
afternoon into the late evening hours. On Sunday pwat values
will just to 1.8 to 1.9 inches with a more unstable atmosphere.
Steering flow both days will be weak leading to the potential
for training cells and the possibility of localized flooding.
Overall the potential for severe thunderstorms is low however a
few cells could contain strong and gusty winds. Afternoon high
temperatures in the upper 80s to low 90s each day with overnight
lows in the low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level trough will be stretched over the MS Valley with an
upper level ridge over the eastern seaboard on Monday then the
amplification will weaken through the middle of the week. A
relatively zonal pattern will be over the eastern US for
Thursday and Friday. At the surface southerly flow will continue
pushing moisture into the region and combine with diurnal
heating to produce summertime chances of showers and
thunderstorms each day. Temperatures will be near normal
through the long term.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Convection developing in the Upstate will shift towards the
terminals this afternoon. Have added a TEMPO group for
thunderstorms as a result which will lower VSBYs and produce
gusty and erratic winds. Storms will diminish in coverage by
late this evening with some lingering cloudiness and a low level
jet preventing fog formation. Not confident in low clouds
tonight so left them out of the TAF but stratus is not out of
the question like it occurred this past morning. Since no HiRes
models are depicting anything even near the area, however,
confidence is low.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog is expected this weekend and into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 9, 3:40 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
340 AM EDT Fri Jul 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
340 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 4:14 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Fri Jul 9 2021

SCZ016-022-116-092100-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
414 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and northeastern Kershaw Counties Until 500 PM
EDT....

At 414 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pageland to
near Mt Pisgah, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge, Mt
Pisgah, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan, Chesterfield
Ruby Middle School, High Point Fire Station, Alligator Fire Station,
Middendorf, Bay Springs Fire Station, Taxahaw, Chesterfield Detention
Center and Central High School.

LAT...LON 3449 8005 3440 8022 3442 8023 3444 8048
      3482 8054 3481 8004 3449 8003
TIME...MOT...LOC 2014Z 288DEG 21KT 3476 8049 3448 8044

gpl
Special weather statement, Jul 9, 4:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Fri Jul 9 2021

SCZ029-031-037-038-092100-
Calhoun SC-Clarendon SC-Sumter SC-Lee SC-
423 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Calhoun...central Clarendon...Sumter and southeastern Lee Counties
Until 500 PM EDT....

At 422 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sumter County
Airport to Millwood to near Poinsett State Park, moving east at 20
mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Sumter, Manning, South Sumter, Alcolu, Woods Bay State Park, Elliott,
Mulberry, Sumter County Airport, Millwood, Poinsett State Park,
Turbeville, Mayesville, Pinewood, Lynchburg, Paxville, Cane Savannah,
Brogdon, Oswego, Lakewood and Privateer.

This includes Interstate 95 between mile markers 114 and 146.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3359 8005 3372 8062 3390 8046 3408 8034
      3412 8012 3409 8008 3408 8003 3402 7996
      3401 7991 3399 7989 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 2022Z 264DEG 19KT 3403 8030 3391 8039 3374 8054

gpl
Special weather statement, Jul 9, 4:32 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
432 PM EDT Fri Jul 9 2021

SCZ027-028-030-031-035-037-038-041-135>137-092115-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Richland SC-Sumter SC-Northwestern Orangeburg SC-
432 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
southeastern Lexington...northeastern Barnwell...east central
Aiken...southwestern Southeastern Orangeburg...Calhoun...northwestern
Bamberg...western Clarendon...south central Richland...southwestern
Sumter and Northwestern Orangeburg Counties Until 515 PM EDT....

At 431 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Congaree
National Park to 7 miles northeast of Williston, moving east at 25
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Orangeburg, Brookdale, St. Matthews, Claflin College, South Carolina
State University, Orangeburg County Airport, Sandy Run, Edisto
Gardens, Swansea, North, Springfield, Cameron, Salley, Neeses,
Norway, Rowesville, Woodford, Cordova, Livingston and Cope.

This includes Interstate 26 between mile markers 124 and 155.

LAT...LON 3367 8049 3328 8089 3349 8139 3388 8095
TIME...MOT...LOC 2031Z 291DEG 23KT 3384 8088 3347 8132

awp
Local storm report, Jul 9, 4:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TORNADO          5 S TURBEVILLE          33.81N 80.02W
07/08/2021                   CLARENDON          SC   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY
            CONFIRMED A HIGH-END EF0 TORNADO JUST SOUTH
            OF NEW ZION, SC IN CLARENDON COUNTY. THE
            TORNADO HAD A PATH LENGTH OF 1.5 MILES,
            WIDTH OF ABOUT 40 YARDS, AND PEAK WINDS OF
            85 MPH. THE TORNADO BEGAN IN A FIELD EAST OF
            OLD MANNING ROAD AND JUST SOUTH OF KNOWLTON
            ROAD, THEN MOVED NORTHWEST ALONG OLD MANNING
            ROAD, SNAPPING NUMEROUS TREES ALONG ITS PATH
            AND KNOCKING DOWN MANY LARGE BRANCHES. THE
            TORNADO THEN MOVED ACROSS THE INTERSECTION
            OF OLD MANNING ROAD AND NEWMAN BRANCH ROAD
            WHERE IT CAUSED THE MOST EXTENSIVE DAMAGE.
            IN THIS AREA, AN EMPTY TRAILER WAS
            OVERTURNED AND MOVED ABOUT 20 YARDS. A
            WAREHOUSE BUILDING HAD AN EXTERIOR WOOD AND
            CINDER BLOCK WALL COLLAPSE, LIKELY DUE TO AN
            UPLIFT OF THE ROOF. A LARGE GRAIN AUGER WAS
            KNOCKED OVER, METAL AT THE TOP OF A SILO WAS
            TWISTED, AND A METAL AND WOOD EQUIPMENT
            SHELTER WAS DESTROYED. A COUPLE OF NEARBY
            BUILDINGS ALSO HAD MINOR ROOF DAMAGE. THE
            TORNADO THEN CROSSED INTO A CORN FIELD,
            WHERE IT KNOCKED DOWN THE CROPS IN A
            CONVERGENT WIND PATTERN. THE TORNADO THEN
            APPEARED TO WEAKEN AS IT TRACKED NORTHWEST
            JUST TO THE WEST OF OLD MANNING ROAD,
            CAUSING MOSTLY MINOR TREE DAMAGE BEFORE
            DISSIPATING NEAR WALKER GAMBLE ROAD.

&&

JAQ/SAL
Special weather statement, Jul 9, 5:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Fri Jul 9 2021

SCZ031-038-092130-
Clarendon SC-Sumter SC-
503 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of central Clarendon and
east central Sumter Counties Until 530 PM EDT....

At 503 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Woods Bay State
Park to near Alcolu to near Summerton, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Manning, Woods Bay State Park, Santee Cooper Regional Airport,
Alcolu, Turbeville, Gable, Davis Station, Shiloh and Foreston.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 95 between mile markers 112 and 146.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3355 8007 3366 8049 3378 8023 3404 8000
      3400 7990 3399 7989 3398 7990 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 2103Z 281DEG 21KT 3395 8003 3378 8018 3366 8033

gpl
Special weather statement, Jul 9, 5:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Fri Jul 9 2021

SCZ037-038-136-137-092145-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
514 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...Southeastern Orangeburg...southeastern Calhoun and
southwestern Clarendon Counties Until 545 PM EDT....

At 513 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Santee State Park to 6 miles south of Elloree to near Branchville,
moving southeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Holly Hill, Branchville, Summerton, Bowman, Elloree, Santee State
Park, Santee Cooper Regional Airport, Santee, Eutawville, Vance,
Poplar Creek Landing, St. Paul, Stumphole Landing, Rocks Pond
Campground and Marina, Yonder Field, Eautaw Springs, Indian Bluff
Recreation Park, Davis Station, Blounts Landing and Mill Creek Marina
and Campground.

This includes the following highways...
 Interstate 26 between mile markers 156 and 169.
 Interstate 95 between mile markers 85 and 111.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8051 3320 8075 3328 8089 3367 8049
      3355 8007
TIME...MOT...LOC 2113Z 297DEG 30KT 3365 8049 3344 8060 3325 8090

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:16 PM EDTSpecial Weather StatementCAEMcCormick29 min
Jul 9, 2:42 PM EDTSpecial Weather StatementCAESaluda33 min
Jul 9, 3:15 PM EDTSpecial Weather StatementCAELexington30 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 9, 3:39 PM EDTSpecial Weather StatementCAELexington36 min
Jul 9, 3:46 PM EDTSpecial Weather StatementCAEKershaw, Lee44 min
Jul 9, 4:14 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 9, 4:23 PM EDTSpecial Weather StatementCAEClarendon, Sumter37 min
Jul 9, 4:32 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg43 min
Jul 9, 4:48 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster27 min
Jul 9, 5:03 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAELincoln24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.